High Wind, Yakima Valley
- When
- February 17, 12:20 AM PST to 6:00 AM PST
- Where
- Yakima Valley forecast zone
- Measured
- 57 kt (66 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.457, -120.739 (the zone’s center; the record gives no point)
Strong winds gusting to 65 mph ushered in an arctic cold front. The damaging winds downed power lines and trees in the Yakima-Terrace Heights and Sunnyside areas.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Strong winds gusting to 65 mph ushered in an arctic cold front. The damaging winds downed power lines and trees in the Yakima-Terrace Heights and Sunnyside areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Feb 16, 10:20 PM PST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OR 1020 PM PST THU FEB 16 2006 UPDATED AVIATION DISCUSSION .UPDATE...AS THE FIRST SURGE OF COLD ARCTIC AIR REACHED THE WALLOWA MOUNTAINS EARLIER THIS EVENING...HEAVY SNOW DEVELOPED IN UP-SLOPE FLOW OVER THE SOUTHERN WALLOWA VALLEY SOUTH OF ENTERPRISE. SPOTTERS NEAR JOSEPH REPORTED 8 INCHES HAD FALLEN BETWEEN 5 AND 8 PM...WHILE SPOTTERS IN ENTERPRISE REPORTED UP TO AN INCH AT 8 PM. A HEAVY SNOW WARNING WAS ISSUED UNTIL 6 AM FRIDAY MORNING. SATELLITE IMAGERY SUGGESTS THE HEAVIEST SNOW HAS TAPERED OFF THERE...HOWEVER SNOW IS EXPECTED TO CONTINUE TO ACCUMULATE OVERNIGHT. AS THE ARCTIC FRONT CONTINUES TO MAKE ITS WAY SOUTHWARD...THE NEXT CONCERN IS THE THREAT OF SNOW ACCUMULATION ACROSS THE OCHOCO JOHN DAY HIGHLANDS...CENTRAL OREGON...AND NORTH CENTRAL OREGON WEST OF HIGHWAY 97. THESE AREAS WILL NOT SEE NEARLY AS STRONG AS UP-SLOPE LIFT AS WAS EXPERIENCED OVER JOSEPH...BUT 1 TO 3 INCHES ARE LIKELY...AS SHOWN BY THE LATEST RUN OF THE NAM COMPUTER MODEL. AS SUCH...THE ZONES HAVE BEEN UPDATED TO REFLECT THESE SNOW ACCUMULATIONS FOR REST OF TONIGHT. ELSEWHERE...LIGHT SNOW HAS BEEN FALLING AT ELLENSBURG AND ZONES WERE UPDATED FOR UP TO AN INCH THERE. BOTTOM LINE IS THAT LOCATIONS WITH NORTH OR EAST FACING SLOPES ARE LIKELY TO SEE LIGHT SNOW ACCUMULATIONS OVERNIGHT...BUT NOTHING LIKE THE HEAVY SNOW AT JOSEPH. GUSTY NORTHEAST WINDS HAVE PICKED UP IN THE LAST HOUR IN THE YAKIMA VALLEY AND LOWER COLUMBIA BASIN...THIS IS DUE TO A DEEPER WEDGE OF ARCTIC AIR MAKING IT SOUTHWARD...AND AS A RESULT WIND CHILLS NEAR ZERO AND IN SINGLE DIGITS BELOW ZERO ARE IN STORE OVERNIGHT. 80 && .AVIATION...AT KYKM...KPSC...KALW...KPDT...THE ARTIC FRONT CONTINUES TO MOVE THROUGH REGION. BREEZY CONDITIONS AND EXPECT CEILINGS TO GENERALLY RUN BETWEEN 4500 AND 9000 FEET AGL TONIGHT WITH SKIES SCATTERING AT MOST OF THESE SITES TOWARD SUNRISE EXCEPT FOR KRDM WHERE ISOLD SHSN WILL PERSIST. UPSLOPE MAY KEEP LOW VFR CONDITIONS GOING AT KPDT THROUGH FRIDAY MORNING. PRECIP WILL BE LIMITED TO A FEW FLURRIES OR ISOLATED SNOW SHOWERS DUE TO POST FRONTAL UPSLOPE AFFECTS. VSBY COULD BRIEFLY GO TO MVFR IF A HEAVIER SNOW SHOWER MOVES OVER ONE OF THESES SITES. && .PREV DISCUSSION... (ISSUED 255 PM PST THU FEB 16 2006) SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...COLD AIR HAS BEGUN FILTERING IN TO THE REGION AS AN ARCTIC COLD FRONT IS MOVING THROUGH THE REGION AND IS ROUGHLY ALONG THE BASE OF THE BLUE MOUNTAINS AT THIS TIME. THE REAL PUSH OF COLD AIR SHOULD START TAKING PLACE THIS EVENING AS PRESSURE GRADIENTS TIGHTEN UP BETWEEN HIGH PRESSURE ASSOCIATED WITH THE COLDER AIR AND LOWER PRESSURE OFF OUR COAST. THIS WILL KICK UP BREEZY NORTH TO NORTHEAST WINDS TO CARRY THE COLDER AIR INTO THE AREA. THE ARCTIC AIR IS QUITE DRY BUT AS THE AIR BEGINS TO ENCOUNTER UPLIFT ALONG THE BLUE MOUNTAIN FOOTHILLS..THE BLUE MOUNTAINS THEMSELVES...THE MOUNTAINS OF CENTRAL AND NORTHEAST OREGON AND THE DESCHUTES PLATEAU...INTERACTION WITH MOISTURE ALREADY IN PLACE SHOULD ALLOW SNOW SHOWERS TO OCCUR TONIGHT AND TOMORROW MORNING...ALTHOUGH AMOUNTS SHOULD BE FAIRLY LIGHT. THE MOST FAVORED AREAS WILL BE IN WALLOWA COUNTY WHERE THE NORTHEAST WINDS ARE BEST FOR DECENT SNOWFALL AND IN CENTRAL OREGON...BUT AMOUNTS WILL BE 2 TO 3 INCHES OR LESS. MUCH OF THE REST OF THE AREA MAY SEE SNOW FLURRIES. LOW TEMPERATURES WILL DROP TO 10 TO 15 IN THE COLUMBIA BASIN AND AS LOW AS 5 BELOW ZERO IN THE COLDEST MOUNTAIN LOCATIONS. RECORD LOW TEMPERATURES ARE POSSIBLE IN A NUMBER OF LOCATIONS. IN ADDITION...BREEZY WINDS BEHIND THE FRONT WILL CREATE VERY LOW WIND CHILLS...ESPECIALLY IN THE MOUNTAINS...BUT WILL NOT QUITE REACH WIND CHILL ADVISORY CRITERIA. FRIDAY WILL SEE AN END TO THE PRECIPITATION EXCEPT IN THE VERY SOUTHERN PORTIONS OF THE AREA. TEMPERATURES WILL FALL INTO THE 20S IN LOWER LYING AREAS AND IN THE TEENS IN THE MOUNTAINS. FRIDAY NIGHT WILL BE ANOTHER COLD ONE AS TEMPERATURES DROP ANOTHER 2 TO 3 DEGREES FROM THURSDAY NIGHT. ONCE AGAIN RECORD LOW TEMPERATURES WILL BE WIDESPREAD...MORE SO THAN TONIGHT. WINDS WILL BE FAIRLY LIGHT SO WIND CHILLS WILL BE LESS OF A PROBLEM. SATURDAY WILL BE DRY AND SHOULD SEE A WARM UP BEGIN AS THE AIR MASS MODERATES AND TEMPERATURES REBOUND 5 OR SO DEGREES. THE DRY AND WARMING TREND WILL CONTINUE INTO SATURDAY NIGHT. 83 LONG TERM...SUNDAY THROUGH THURSDAY...THE REMNANTS OF THE COLD UPPER LOW OVER THE GREAT BASIN LOOKS TO FILL AND SHIFT EAST SUNDAY. AS A RESULT MOISTURE DECREASES AND CHANCES OF PRECIPITATION WILL BE LIMITED TO A FEW HIGH MOUNTAIN PEAKS IN CENTRAL OREGON SUNDAY AND SUNDAY NIGHT. UPPER FLOW BECOMES WEST-NORTHWEST TO NORTHWEST STARTING MONDAY...AND THIS PATTERN LOOKS TO HOLD THROUGH THURSDAY. THIS WOULD RESULT IN MODERATING TEMPERATURES...THOUGH THEY PROBABLY WILL STILL BE A BIT BELOW SEASONAL. ALSO COULD SEE SOME FAST MOVING SYSTEMS CROSS THE REGION. THESE SYSTEMS WOULD MOST LIKELY AFFECT THE MOUNTAINS AND OTHER FAVORED UPSLOPE AREAS...WHILE FAVORED DOWN SLOPE AREAS WOULD STAY MOSTLY DRY. THUS HAVE FORECAST THAT INDICATES SLIGHT CHANCE TO LOW CHANCE POPS OVER MOST OF THE MOUNTAINS...WITH DRY CONDITIONS ELSEWHERE...MONDAY THROUGH THURSDAY. 90 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...HEAVY SNOW WARNING UNTIL 6 AM PST FRIDAY FOR ORZ050. WA...NONE. && TI:YGG FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 80/97
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
842 PM PST THU FEB 16 2006
WAZ024-501-502-026>030-ORZ041>044-049-050-501>506-171315-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
842 PM PST THU FEB 16 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TONIGHT.
EXTREME COLD
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF THE
CENTRAL CASCADES OF WASHINGTON, EAST SLOPES OF THE SOUTHERN
CASCADES OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, FOOTHILLS
OF THE BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF
OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER
AND SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
HIGHLANDS
AN ARCTIC FRONT WILL CROSS THE AREA TODAY AND TONIGHT...BRINGING
VERY COLD AIR TO THE REGION. OVERNIGHT LOWS TONIGHT WILL BE BELOW
ZERO IN THE MOUNTAINS AND IN THE SINGLE DIGITS TO LOW TEENS AT THE
LOWER ELEVATIONS. ISOLATED TO SCATTERED SNOW SHOWERS ARE EXPECTED
WITH THE FRONT THIS AFTERNOON AND EVENING.
SNOW
WALLOWA COUNTY
HEAVY SNOW WILL FALL IN SOUTHERN WALLOWA VALLEY WITH THE HEAVIEST
SNOW OCCURRING BEFORE MIDNIGHT. SNOW TOTALS OF 10 TO 14 INCHES ARE
EXPECTED BY FRIDAY MORNING IN THE SOUTHERN WALLOWA VALLEY INCLUDING
JOSEPH. SNOW TOTALS IN THE WALLOWA VALLEY FROM ENTERPRISE NORTHWARD
WILL BE 2 TO 6 INCHES. PLEASE REFERENCE HEAVY SNOW WARNING WITH THE
HEADER PDXWSWPDT (WWUS46) FOR ADDITIONAL INFORMATION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
EXTREME COLD FRIDAY
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF THE
CENTRAL CASCADES OF WASHINGTON, EAST SLOPES OF THE SOUTHERN
CASCADES OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS
EXTREME COLD SATURDAY
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF THE
CENTRAL CASCADES OF WASHINGTON, EAST SLOPES OF THE SOUTHERN
CASCADES OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS
COLD AIR WILL PREVAIL THROUGH THE WEEKEND...WITH LOWS BELOW ZERO
IN THE MOUNTAINS AND IN THE SINGLE DIGITS TO LOW TEENS AT THE
LOWER ELEVATIONS. HIGH TEMPERATURES WILL REMAIN BELOW FREEZING ACROSS
MOST LOCATIONS. THE COLD AIR WILL LINGER INTO EARLY NEXT WEEK BEFORE
A SLOW WARMUP BEGINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED IN WALLOWA COUNTY TONIGHT FOR
SNOW.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
1036 PM PST THU FEB 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY SNOW 6 SSE ENTERPRISE 45.35N 117.22W
02/16/2006 M8.0 INCH WALLOWA OR TRAINED SPOTTER
8 INCHES OF SNOW SINCE 5 PM. ELEVATION 4700 FEET.
0800 PM SNOW N ENTERPRISE 45.43N 117.27W
02/16/2006 M1.0 INCH WALLOWA OR TRAINED SPOTTER
1 INCH OF SNOW SINCE NOON. ELEVATION 3800 FEET.
0805 PM HEAVY SNOW 6 SSE ENTERPRISE 45.35N 117.22W
02/16/2006 M8.5 INCH WALLOWA OR TRAINED SPOTTER
8 TO 9 INCHES OF SNOW SINCE 5 PM. ELEVATION 4700 FEET.
&&
JCMThe national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2006Every state in 2006This day in weather historyWarnings in Washington, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493016.